Rip Current, Eastern Cape May
- When
- July 25, 9:00 AM EST to 5:00 PM EST
- Where
- Eastern Cape May forecast zone
- Reported by
- Lifeguard
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
A residual onshore flow around a weakening high pressure system over New England produced a moderate risk of rip currents along the New Jersey Atlantic coast on the 25th. There were four water rescues alone off of Spicer Avenue in Wildwood (Cape May County).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A residual onshore flow around a weakening high pressure system over New England produced a moderate risk of rip currents along the New Jersey Atlantic coast on the 25th. There were four water rescues alone off of Spicer Avenue in Wildwood (Cape May County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 25, 3:07 AM EST, 5 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 407 AM EDT SAT JUL 25 2015 .SYNOPSIS... A HIGH PRESSURE SYSTEM WILL SLOWLY SHIFT OFF THE MID ATLANTIC COAST TODAY AND TONIGHT. A COLD FRONT FROM THE GREAT LAKES APPROACHES LATE SUNDAY, THEN DISSIPATES AS IT REACHES OUR AREA ON MONDAY. A HIGH PRESSURE SYSTEM SHOULD BUILD BACK OVER OUR REGION LATER MONDAY THROUGH WEDNESDAY. THE NEXT COLD FRONT IS FORECAST TO ARRIVE LATER THURSDAY, THEN SLOWLY EASE OFFSHORE ON FRIDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... THE WEAK AREA OF HIGH PRESSURE JUST TO THE WEST OF THE AREA THIS MORNING WILL DRIFT OVERHEAD LATER TODAY. THE HIGH WILL DISSIPATE ACROSS OUR AREA LATER THIS AFTERNOON. IT WILL ENSURE ANOTHER FAIR WEATHER DAY WITH WARM TEMPERATURES AND A COMFORTABLE AIR MASS AGAIN. TEMPERATURES WILL RISE TO A FEW DEGREES ABOVE NORMAL WITH MID/UPPER 80S SOUTH AND LOW/MID 80S NORTH. WINDS WILL BE LIGHT...FAVORING W/NW THIS MORNING AND S/SW LATER THIS AFTERNOON. A SEA BREEZE WILL AFFECT ERN NJ AND THE DELMARVA THIS AFTERNOON WITH SE/E WINDS DEVELOPING IN THESE AREAS. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/... A LOW LEVEL SRLY FLOW WILL DEVELOP ACROSS THE AREA TONIGHT. A GRADUAL INCREASE IN DEW POINTS WILL BEGIN TO MAKE CONDITIONS MORE MUGGY FOR TONIGHT AND BEYOND. A COLD FRONT WILL APPROACH FROM THE NW LATE AND A SLGT CHC/CHC FOR SHOWERS AND ISOLATED THUNDER WAS KEPT IN THE GRIDS FOR LATER TONIGHT. LOWS WILL BE IN THE UPPER 60S NORTH/WEST AND LOW 70S ELSEWHERE. WINDS WILL BE LIGHT. && .LONG TERM /SUNDAY THROUGH FRIDAY/... THE GFS INITIALIZATION CONTINUES TO OUTSHINE THE WRF-NMMB IN THE CENTRAL AND WESTERN CONUS WHERE THE LATTER REMAINS TOO DEEP AND SLOW WITH THE TROF. WE CAN SEE ITS SLOWNESS RIGHT OFF THE BAT AS THE CONVECTION CURRENTLY IN NORTHERN MISSOURI WAS STILL SUPPOSE TO BE WEST OF OMAHA. THIS SLOW PREMISE BLEEDS THROUGHOUT ITS MODEL RUN AND ITS TIMING WAS NOT USED IN THE LONG TERM. HOWEVER THE WRF-NMMB WAS BETTER INITIALIZED AT 850MB (GFS WARM BIAS) AND BOTH MODELS OUTSIDE OF SOME +1C ERRORS WERE PRETTY EVEN AT 925MB. THE DP/DT SHOWS A STRONGER HEAT RIDGE IN TEXAS (A BUNCH OF -3C AT 500MB), A SHARPER TROF IN THE EAST, BUT AN OVERALL MORE ZONAL TROF OUT WEST. THE EVENTUAL DIGGING CLOSED LOW JUST OFF OF THE CANADIAN COAST LOOKED INITIALIZED FAIRLY WELL. THE GEFS MEAN AND OP GFS ARE CLOSE IN TIMING, THE SAME CAN NOT BE SAID FOR THE OP WRF-NMMB WHICH IS WAY SLOWER THAN THE SREF. THE LONG TERM IS A BLEND OF CONTINUITY AND A MODELING CONSENSUS THAT DOES NOT INCLUDE THE WRF-NMMB (TOO SLOW) AND THE CAN GGEM (ITS DANNY FORMATION SOLUTION AFFECTS OUR SENSIBLE WEATHER). THE BIGGEST IMPACT IN OUR WEATHER WILL BE THE HEAT ON WEDNESDAY AND THURSDAY. LACK OF APPRECIABLE SHEAR LIMITS THE SEVERE POTENTIAL FOR THUNDERSTORMS ON SUNDAY AND MONDAY AND THURSDAY'S/FRIDAY'S STORMS WHILE HAVE POTENTIAL ARE TOO FAR IN THE FUTURE TO PEG CONFIDENTLY. APPROACHING/WEAKENING COLD FRONT ON SUNDAY SHOULD TRIGGER SOME SHOWERS AND THUNDERSTORMS. OF SUNDAY, MONDAY AND TUESDAY, SUNDAY HAS THE STRONGEST SUPPORT FOR THUNDER OF THE THREE. ITS THE DAY WITH THE COLDEST TEMPS AT 500MB, THE PRESENCE OF SOME MID LEVEL QVEC CONVERGENCE, A 250MB JET NEARBY AND IF ONE WERE TO HAVE REALLY LOW STANDARDS, A LLJ IN THE NORTHERN PART OF OUR CWA. MIXED LAYER CAPES NORTHWEST ARE CLOSE TO 1000J AND THERE IS MODERATE MID LEVEL LAPSE RATES. THE DCAPE GETS CLOSE TO NEG 1000J ALSO. SHEAR THOUGH IS LACKING AND IS STRONGEST WHERE STORMS ARE LEAST LIKELY (SRN PART OF OUR CWA) TO OCCUR. THE MID LEVEL DRY AIR IS FAIRLY HIGH UP, CLOSER TO 500MB THAN 700MB. BUT IF THERE IS A DAY OR A PLACE (NORTH) FOR STRONGER STORMS, OF THE BUNCH, THIS WOULD BE THE ONE. OUR POPS ARE HIGHEST NORTHWEST. SUNDAY ALSO MARKS THE END OF THE RUN OF PLEASANT HUMIDITY LEVELS FOR OUR AREA AS DEW POINTS SHOULD BE BACK INTO THE 60S. WE MIGHT VERY WELL ADD ANOTHER 90 DEGREE DAY TO THE SUMMER TAB. ABOUT 1420M 1000-850MB THICKNESS IS HOLDING AS THE 90 DEGREE MAX THRESHOLD IN THE CONUS. IT LOOKS AS THOUGH WE WILL GET IF NOT JUST REACH IT ALONG THE I95 CORRIDOR. BECAUSE THIS AIR MASS CONTINUES TO BE LATITUDINALLY WARMER NORTH, NOT MUCH OF A MAX TEMPS DIFFERENCE (EXCEPT HIGHER TERRAIN AND IMMEDIATE COAST) ACROSS OUR CWA. INSTABILITY WANES ON SUNDAY NIGHT, BUT DOES NOT TOTALLY DISAPPEAR. WE GIVE CONVECTION A CHANCE TO MAKE A DEEPER PENETRATION INTO OUR CWA BEFORE THE LACK OF INSTABILITY WINS. POPS ARE SLOWLY LOWERED AS THE NIGHT PROGRESSES. WITH THE FRONTAL BOUNDARY DISSIPATING IN OUR MIDST ON MONDAY, PRECIPITATION CHANCES WERE KEYED ON ITS FINAL DESTINATION. WE ARE FAVORING THE SOUTHERN HALF OF OUR CWA, ESPECIALLY DURING THE AFTERNOON. AS MENTIONED EARLIER BELIEVE THE WRF-NMMB IS TOO SLOW, NOT SURE ABOUT THE ECMWF AS IT HAS A SLOW BIAS TOO. THE DIFFERENCE IN MIXED LAYER CAPES BETWEEN THE WRF (2700J) AND THE GFS (ZERO) AT AVP IS ASTOUNDING. MID LEVEL LAPSE RATES ARE WEAKER, DCAPE IS REMOVED FROM HIGHER CHANCES, 500MB TEMPS ARE WARMER AND WHAT SO CALLED JETS WE HAD ON SUNDAY ARE GONE. OVERALL IT LOOKS TO BE LAZIER CONVECTION WHERE THE THREAT OF HEAVY DOWNPOURS MAY BE HIGHER THAN STRONG WIND GUSTS. BECAUSE THE SYSTEM IS WEAKENING AND ANY DECENT SHORT WAVES ARE CONFINED TO DELMARVA, POPS WERE KEPT AT CHANCE LEVELS. COOLER LOW LEVEL AIR MOVING IN FROM THE GREAT LAKES (ANOTHER REASON CONVECTION DOES NOT LOOK AS INVITING) SUGGESTS A SLIGHT DOWNTICK IN MAX TEMPS FROM SUNDAY. CHANCES ARE IF ONE DOES NOT REACH 90 ON SUNDAY, WE WONT ON MONDAY. ONCE THE SUN SETS, ANY PCPN CHANCES GO WITH IT ON MONDAY NIGHT. POPS ARE LOWERED FASTER THAN SUNDAY NIGHT. THEN ON TUESDAY, WE KEPT THE POPS IN DELMARVA AS THEY HAVE THE BEST CHANCE OF NOT HAVING THE CAP IN PLACE IN TIME. TUESDAY BRINGS THERMAL FIELDS BACK TO SUNDAY'S LEVELS (WITH EVEN MORE OF A NORTH/SOUTH THERMAL JUXTAPOSITION) WITH A FEW 90S POSSIBLE IN LOW LYING AREAS NORTH AND CENTRAL. WE MAINTAINED A DRY CONTINUITY FOR TUESDAY NIGHT AND WEDNESDAY. THIS IS ALSO BY FAR THE LARGEST NORTH/SOUTH THERMAL DISPARITY AS PREDICTED 925MB TEMPS ARE UP TO 5C WARMER IN SUSSEX NJ THAN IN SUSSEX DE. MORE WIDESPREAD 90S ARE PREDICTED AND WE HAVE OUR HIGHEST TEMPS IN OUR CWA IN NORTHERN NJ. BECAUSE OUR CWA REMAINS IN NORTHWEST FLOW THROUGH WEDNESDAY, WHILE DEW POINTS WILL BE HIGHER THAN THEY HAVE BEEN LATE THIS WEEK, THEY ARE NOT ON PAR WITH WHAT OCCURRED EARLIER. PEAK HEAT INDEX VALUES ARE EXPECTED TO REACH THE MID 90S. THURSDAY COULD BE ANOTHER STORY AS THE FLOW ALOFT TURNS MORE WESTERLY AND THERE IS A MORE TYPICAL THERMAL DISTRIBUTION ACROSS OUR CWA. THE TIMING OF THUNDERSTORMS, DEBRIS CLOUDINESS FROM WESTERN CONVECTION ADDS SOME UNCERTAINTY TO MAX TEMPS. WHILE THE GFS HAS BEEN FAIRLY STEADFAST HOT, THE ECMWF CONTINUES TO WAFFLE FROM DAY TO NIGHT RUNS AS TO HOW HOT. FOR NOW, WE DO REMAIN ABOVE STAT GUIDANCE FOR MAX TEMPS. LATEST GUIDANCE SUGGESTING ABOUT A 20 PCT CHANCE OF URBAN AREAS REACHING HEAT HEADLINE CRITERIA (100 HI). MOST FCST HEAT INDEX MAXES ARE IN THE MID TO UPPER 90S. NOT BANKING ON CONVECTION TO SAVE THE THERMAL DAY. WHILE THE INITIAL WEST COAST TROF IS FASTER, ITS THE CLOSED LOW ENTERING BRITISH COLUMBIA THAT WILL HAVE TO BE FOLLOWED FOR TRENDS AS ITS THE DRIVER OF THE FRONT. TOO MUCH UNCERTAINTY (E.G. ECMWF JUST WENT FROM OFFSHORE DANNY TO AN INLAND ALONG THE ENTIRE EAST COAST LOW RUNNER) TO MAKE ANY BIG CHANGES TO FRIDAY'S FORECAST. && .AVIATION /08Z SATURDAY THROUGH WEDNESDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. ANOTHER VFR DAY EXPECTED ACROSS THE AREA. HIGH PRESSURE WILL BE ACROSS THE REGION THIS MORNING AND IT WILL WEAKEN BY TONIGHT. THERE WILL BE SOME CI CLOUDS TODAY AND ALSO SOME FLAT CU THIS AFTERNOON. WINDS WILL BE LIGHT AND VARIABLE THIS MORNING AND THEN BECOME SWRLY IN MOST AREAS THIS AFTERNOON. A SEA BREEZE IS EXPECTED TODAY...SO KACY WILL PROBABLY TURN E/SE BY LATE MORNING AND THEN SE WINDS AT KMIV DURING THE AFTERNOON. THE DEL VALLEY TAF SITES WILL SEE SOME SEA BREEZE AFFECTED WINDS LATER THIS AFTERNOON...SO A TEMPO GROUP WAS PLACED IN THE TAFS. VFR WITH JUST HIGH CLOUDS TONIGHT...LIGHT S WINDS. OUTLOOK... SUNDAY THROUGH MONDAY NIGHT...VFR OVERALL. SOME SHOWERS AND THUNDERSTORMS ARE POSSIBLE WITH LOCALLY REDUCED CEILINGS/VISIBILITIES. AS OF NOW, ANY THUNDERSTORMS LOOK TO BE ISOLATED TO SCATTERED. TUESDAY THROUGH WEDNESDAY...MAINLY VFR WITH WEAK HIGH PRESSURE IN PLACE. SOME ISOLATED THUNDERSTORMS POSSIBLE TUESDAY IN DELMARVA AIRPORTS. && .MARINE... WEAK HIGH PRESSURE WILL BE OVER THE WATERS TODAY BEFORE DISSIPATING TONIGHT. WINDS WILL BE LIGHT AND SEAS WILL BE GENTLE. WIND SPEEDS WILL PROBABLY BE UNDER 10 KNOTS MUCH OF THE TIME. WIND DIRECTIONS WILL BE MOSTLY W OR NW THIS MORNING...THEN SRLY TONIGHT. WINDS ALONG THE SHORE WILL TURN ONSHORE THIS AFTERNOON. SEAS MOSTLY 1-2 FT. OUTLOOK... SUNDAY THROUGH MONDAY...A WEAKENING FRONT IS FORECAST TO MOVE INTO OUR AREA MONDAY BEFORE DISSIPATING. AS A RESULT, THERE IS A CHANCE OF SOME SHOWERS AND THUNDERSTORMS /PERHAPS LOCALLY GUSTY WINDS/ LATE SUNDAY AND MONDAY. WHILE A SOUTHERLY WIND MAY INCREASE SOME SUNDAY INTO MONDAY AHEAD OF THE WEAKENING COLD FRONT, THE CONDITIONS ARE EXPECTED TO BE BELOW SMALL CRAFT ADVISORY CRITERIA. TUESDAY THROUGH WEDNESDAY...AS WEAK HIGH PRESSURE BUILDS INTO THE REGION, THE CONDITIONS ARE ANTICIPATED TO REMAIN WELL BELOW SMALL CRAFT ADVISORY CRITERIA. BUOY 44009... WATER TEMPERATURE HAS NOT BEEN REPORTED BY BUOY 44009 SINCE JULY 22ND. WE'VE BEEN INFORMED BY THE NDBC THAT THE FAILED SENSOR WILL UNFORTUNATELY REMAIN OUT OF SERVICE UNTIL IT IS REPAIRED OR REPLACED SOMETIME NEXT YEAR. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...GIGI/GORSE NEAR TERM...O'HARA SHORT TERM...O'HARA LONG TERM...GIGI AVIATION...GIGI/GORSE/O'HARA MARINE...GIGI/GORSE/O'HARA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 357 AM EDT SAT JUL 25 2015 DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-260800- NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE- PHILADELPHIA-EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS- 357 AM EDT SAT JUL 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A HOT AND HUMID AIRMASS IS FORECAST TO BE IN PLACE ESPECIALLY WEDNESDAY AND THURSDAY, WITH THE HEAT INDICES FORECAST TO BE NEAR 100 DEGREES ESPECIALLY THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ002>004-MDZ008-012-015-019-020-NJZ001-007>010-012>014-016-020>027- PAZ054-055-060>062-101-103-105-260800- KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-ATLANTIC- CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS- 357 AM EDT SAT JUL 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-260800- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 357 AM EDT SAT JUL 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW THUNDERSTORMS LATE SUNDAY AND MONDAY MAY PRODUCE LOCALLY GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2015Every state in 2015This day in weather historyWarnings in New Jersey, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592254.